Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 263, NWS Phoenix, AZ

September 2, 2022La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2022, 9:07 PM MST for La Paz County, Yuma County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2022, 9:07 PM MST (04:07 UTC)
Expired
Sep 3, 2022, 1:15 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties La Paz County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 114 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:30 PM MSTFLASH FLOOD14 S Quartzsite, AZFLASH FLOODING REPORTED ON AZ-95, WITH WATER 3-4 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WGUS55 KPSR 030407
FFWPSR
AZC012-027-030815-
/O.NEW.KPSR.FF.W.0263.220903T0407Z-220903T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
907 PM MST Fri Sep 2 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northwestern Yuma County in southwestern Arizona...
  West Central La Paz County in west central Arizona...

* Until 115 AM MST.

* At 907 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 2 
  inches of rain have fallen. Additional rainfall amounts up to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Yuma and West Central La Paz 
  Counties

This includes the following highways...
	AZ Route 95 near mile marker 100...and
	between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3337 11429 3337 11434 3338 11439 3340 11441
      3344 11445 3348 11446 3351 11443 3358 11432
      3361 11422 3359 11418 3356 11414 3355 11414
      3351 11413 3344 11417 3341 11420

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Iniguez
2 follow-up statements
877 
WGUS75 KPSR 030519
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1019 PM MST Fri Sep 2 2022

AZC012-027-030815-
/O.CON.KPSR.FF.W.0263.000000T0000Z-220903T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-
1019 PM MST Fri Sep 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST SATURDAY 
FOR NORTHWESTERN YUMA AND WEST CENTRAL LA PAZ COUNTIES...

At 1019 PM MST, the public reported flooding along Highway 95 south 
of Quartzsite. Up to 2.5 inches of rain have fallen. Flash flooding 
is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Yuma and West Central La Paz 
  Counties

This includes the following highways...
	AZ Route 95 near mile marker 100...and
	between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3337 11429 3337 11434 3338 11439 3340 11441
      3344 11445 3348 11446 3351 11443 3358 11432
      3361 11422 3359 11418 3356 11414 3355 11414
      3351 11413 3344 11417 3341 11420

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Iniguez
957 
WGUS75 KPSR 030815
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
115 AM MST Sat Sep 3 2022

AZC012-027-030825-
/O.EXP.KPSR.FF.W.0263.000000T0000Z-220903T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-
115 AM MST Sat Sep 3 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN YUMA AND WEST 
CENTRAL LA PAZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3337 11429 3337 11434 3338 11439 3340 11441
      3344 11445 3348 11446 3351 11443 3358 11432
      3361 11422 3359 11418 3356 11414 3355 11414
      3351 11413 3344 11417 3341 11420

$$

Feldkircher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 4:54 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 4:54 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Fri Sep 2 2022

.UPDATE...00Z Aviation Discussion...

.SYNOPSIS...
Thunderstorms late this afternoon and tonight are expected to
produce large swaths of strong winds and blowing dust,
especially east of the Lower Colorado River Valley. However,
rainfall coverage will tend to be modest with most areas seeing
little if any rain. Over the weekend, storm activity trends down
as drier air filters in from the northeast. Heat will be more of
a concern and an Excessive Heat Warning remains in place for large
portions of the lower deserts including the Phoenix area.
Temperatures trend down during the latter half of next week but
humidity trends up again.

&&

.DISCUSSION...
The forecast remains on track for a strong convective wind
scenario later today/tonight over a large portion of our forecast
area. Looking at the flow pattern, there is large area of mid-
tropospheric high pressure centered over the southern Great Basin
and and to the south is a relatively small upper low/inverted
trough centered over central Baja. This will lead to fairly strong
east/northeasterly steering flow to help advect higher terrain
storms from Gila and Yavapai Counties to the lower elevations of
Maricopa/Pinal/La Paz. Additionally, storms from far northern
Sonora may also reach Yuma County. The steering flow is expected
to be strong enough that it will help keep new storm development
from being outrun by the outflow boundaries. Another factor that
may come into play to help storm development over the higher
terrain is a very positively tilted short wave in the upper
troposphere that is sagging south through northeast AZ and New
Mexico.

But, precipitable water values are modest over south-central AZ
at 1 - 1.5 inches (better over SW AZ and SE CA at 1.5- 2 inches).
If SBCAPE values could be fully realized, there would be
exceptional instability but that is more of a hypothetical because
the richer moisture is primarily in the lower levels (near and
below 850mb per latest PHX ACARS soundings). With drier air above,
even the MLCAPE values may be a bit optimistic in terms of what a
fully mixed layer will look like. Even taking that into
consideration there will still be healthy CAPE. However, the
latest ACARS soundings also so considerable CIN yet to overcome
over the Phoenix area. The CAMs are in pretty good agreement that
the rain footprint over the lower elevations will be pretty
modest. In spots that have colliding boundaries, locally heavy
rain will be possible - especially over southwest AZ. The main
concern though is the strong wind potential. The 12Z HREF has a
large area of 50-90% probability of gusts exceeding 30kts (70-90%
Phoenix area) and even a large area of 10-30% chance of exceeding
50kts. So, we expect a much broader swath of strong winds and
blowing dust compared to rainfall. The blowing dust potential is
also why a long fused Blowing Dust Advisory was issued for the
lower elevations along and east of the Lower Colorado River Valley
for later this afternoon and evening. There could very well be
blowing dust west of there but new storm development looks to
struggle over southeast CA.

Over the weekend, drier air from the northeast decreases storm
activity. Tropical Storm Javier, currently southwest of Cabo San
Lucas, will track northwestward before taking a due west track
beginning Sunday. So, it will not be a factor. Excessive heat will
be the main concern. Though HeatRisk values are not overly
impressive, temperatures will be at least a few degrees above
normal during a holiday weekend (even more than that over our
western areas on Monday).

The global ensembles show high pressure remaining centered over
the southern Great Basin Tuesday before weakening Wednesday as a
trough in the Westerlies moves through western Canada and the
northwest CONUS. Another factor that may come into play during
the latter part of next week is a tropical disturbance currently
far southeast of Cabo San Lucas. The global ensemble means
indicate that it will track over Baja and Sinaloa/Sonora and
weaken a lot in the process. This is supported by a majority of
the ensemble model track guidance. This makes sense given the
presence of an upper trough to the north. Increased cloudiness
and humidity can be expected and PoPs increase as well because of
increased moisture availability. Not enough to go on at this point
to be too concerned about something remaining at tropical storm
strength north of the Mexico a week or so from now.

&&

.AVIATION...Updated 2354z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current t-storm activity that has been attempting to move into the
Phoenix area have been rapidly weakening over the last hour or so
due to a more stable airmass over the lower deserts. However,
outflows from these storms have (or will shortly) switched winds to
an easterly direction. Wind gusts as high as 30 kts are possible
over next 1-2 hrs, but blowing dust/direct impacts from t-storms now
appear unlikely. Lighter easterly winds are anticipated thru the
mid/late evening hours with periods of light/variable winds likely
overnight. Winds on Saturday are expected to remain easterly all day
with even some increase in wind speeds during the afternoon. Chances
for -SHRA/TS activity moving into the Phoenix area from the east,
but confidence is too low at this point to include anything more
than VCSH in the TAFs at this point.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be the primary weather issue through Saturday morning
under mostly clear skies. KBLH will favor south winds while KIPL
directions tend to be more southeast. Occasional gusts near 20kt may
be possible, but should not be prevalent for extended periods.
Approaching TS and outflow winds may impact KBLH during the mid-
evening hours, thus have included a TEMPO -TSRA and elevated winds
in the TAF.

&&

.FIRE WEATHER...
Above normal temperatures will continue the next several days as
high pressure predominates across the Desert Southwest. Showers
and thunderstorms are expected to form this afternoon along the
Mogollon Rim before moving into the lower deserts this evening. Any
storms that develop will be capable of producing frequent
lightning and strong wind gusts. Otherwise, winds will generally
remain light and diurnal. Warmer and drier conditions are likely
Saturday, but the threat of isolated storms will continue across
the higher terrain north and east of Phoenix. Showers and
thunderstorms are generally not anticipated Sunday through the
middle of next week. Thereafter, the forecast becomes more
uncertain though a switch to a cooler and wetter pattern is
looking more likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Tuesday for AZZ530.

     Excessive Heat Warning from 10 AM Saturday to 8 PM MST Monday
     for AZZ537-540>544-546-548>551.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ530-
     533-534-537>540-542>544-546-548-550-551-553>555-559.

     Blowing Dust Advisory from 6 PM this evening to midnight MST
     tonight for AZZ531-532-535-536.

CA...Excessive Heat Warning until 8 PM MST Tuesday for CAZ560>570.

     Blowing Dust Advisory until 10 PM MST this evening for CAZ569.

&&

DISCUSSION...AJ
AVIATION...Heil/18
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 2, 6:40 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Sep 2 2022

AZZ533-534-537-538-030230-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
640 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 730 PM MST...

At 638 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Congress to 13 miles east of
Aguila to near Wickenburg. Movement was west at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 67 and 103, and
between mile markers 114 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.

&&

LAT...LON 3400 11333 3400 11288 3396 11286 3393 11258
      3364 11286 3381 11345 3410 11362 3414 11333
TIME...MOT...LOC 0138Z 073DEG 25KT 3411 11303 3395 11293 3392 11274

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Heil
Local storm report, Sep 2, 6:47 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     DUST STORM       7 S SACATON             32.99N 111.73W
09/02/2022                   PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTED ABOUT A QUARTER MILE
            VISIBILITY.

&&
Local storm report, Sep 2, 7:12 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
712 PM MST FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 E QUEEN CREEK         33.24N 111.60W
09/02/2022  E1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&

MP
Special weather statement, Sep 2, 7:25 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
725 PM MST Fri Sep 2 2022

AZZ533-534-538-030315-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
725 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 815 PM MST...

At 725 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wenden, or 33 miles northwest of Tonopah, moving
southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 41 and 81.
US Highway 60 between mile markers 44 and 73.
AZ Route 72 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.

&&

LAT...LON 3393 11371 3386 11318 3343 11315 3356 11388
TIME...MOT...LOC 0225Z 025DEG 18KT 3377 11342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Heil
Local storm report, Sep 2, 8:02 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     DUST STORM       5 SSW APACHE JUNCTION   33.35N 111.58W
09/02/2022                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER REPORTED NEAR ZERO VISIBILITY NEAR
            ELLIOT AND S MERIDIAN ROAD.

&&
Local storm report, Sep 2, 8:55 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
855 PM MST FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     4 W WICKENBURG          33.97N 112.80W
09/02/2022  M57 MPH          MARICOPA           AZ   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            W WICKENBURG. 57 MPH WIND GUST MEASURED AT
            THE WICKENBURG MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:07 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 2, 5:32 PM MSTSpecial Weather StatementPSR58 min
Sep 2, 5:35 PM MSTSpecial Weather StatementPSRPinal40 min
Sep 2, 5:39 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal51 min
Sep 2, 5:46 PM MSTSevere Thunderstorm WarningPSRLa Paz44 min
Sep 2, 5:56 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Sep 2, 5:59 PM MSTDust Storm WarningPSRMaricopa, Pinal61 min
Sep 2, 6:27 PM MSTSpecial Weather StatementPSRMaricopa48 min
Sep 2, 6:40 PM MSTSpecial Weather StatementPSR50 min
Sep 2, 6:45 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Sep 2, 6:56 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Sep 2, 7:01 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa29 min
Sep 2, 7:21 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma54 min
Sep 2, 7:25 PM MSTSpecial Weather StatementPSRLa Paz50 min
Sep 2, 8:10 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma65 min
Sep 2, 8:16 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma44 min
Sep 2, 8:55 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma50 min
Sep 2, 9:19 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma26 min
Sep 2, 9:24 PM MSTDust Storm WarningPSRLa Paz, Yuma32 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.